Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 105, NWS Columbia, SC

July 11, 2000Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2000, 2:32 PM EDT for Saluda County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 2:32 PM EDT (18:32 UTC)
Expired
Jul 11, 2000, 3:15 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Saluda County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:32 PM EDTThunderstorm Wind 50 EMayson, SCSheriff reported phone and power lines down around Mayson.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 111833
SVRCAE
SCC081-111915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 PM EDT.

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SALUDA...OR ABOUT 19 MILES
  WEST OF BATESBURG...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATESBURG...RIDGE SPRING AT 315 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...D&AMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF 
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM EDT, 2 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-120507-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
230 PM EDT TUE JUL 11 2000

WEAK SURFACE TROUGH ACROSS THE AREA. CONSIDERABLE AC MOVING INTO
NORTH MIDLANDS...LIMITING FACTOR FOR CONVECTION AT THE MOMENT. CU
DEVELOPMENT IN THE CSRA WHERE SFC BASED LI AROUND -8. TSTMS
CURRENTLY IN THE MOUNTAINS NORTH CAROLINA AND N GA. WEAK MID LEVEL
SHORT WAVE MOVES ACROSS NORTH CAROLINA TONIGHT...META SUGGESTS BEST
LOW LEVEL MOISTURE CONVERGENCE THIS EVENING FROM THE CLT EAST ACROSS
PEE DEE...HOWEVER AT THE MOMENT BEST CHANCE APPEARS TO BE IN THE
CSRA WHERE BEST HEATING IS OCCURRING. K-INDEX NEAR 40 THIS EVENING
PRECIP WATER NEAR 2.00 INCHES. ANY TSTMS THAT DEVELOP WILL BE
CAPABLE OF HEAVY RAIN. PLAN ON CHANCE POPS...MAINLY EVENING TONIGHT.
SURFACE COLD FRONT...ACROSS NORTH CAROLINA WILL MOVE A LITTLE CLOSER
WED...BUT APPEARS TO BE STILL NORTH OF REGION IN THE AFTERNOON.
AIRMASS A LITTLE LESS UNSTABLE...K INDEX IN THE MIDDLE 30S...SFC
BASED LI AROUND -6. ANOTHER MID LEVEL SHORT WAVE MOVING THRU NORTH
MIDLANDS WED AFTERNOON IN NORTHWEST FLOW ALOFT. 500 MB TEMPS REMAIN
AROUND -6...NOT THAT COLD. HOWEVER...850MB WAA NOTED ESPECIALLY
NORTH OF CAE...WITH E-W 850MB TROUGH AND WEAK TO MODERATE LOW LEVEL
CONVERGENCE WILL GO WITH GOOD CHANCE POPS. MODELS INDICATE FRONT
MOVES INTO MIDLANDS WED NIGHT BECOMING DIFFUSE...DEWPOINTS REMAIN IN
THE 70S THRU PERIOD...ALTHOUGH LOW LEVEL FLOW BECOMING NORTHEAST ON
THU. META SHOWS STRONG UVV'S WED NIGHT...WEAK THU MORNING. ONLY
MARGINAL INSTABILITY THU...BUT DEEPER MOISTURE ESPECIALLY IN THE
MORNING. WILL FORECAST CHANCE POPS WED NIGHT/THU WITH MAINLY
SHOWERS...ISOLATED TSTMS. NGM MOS TEMPS APPEAR OK ALTHOUGH WITH
NORTHEAST FLOW THU AND CONSIDERABLE CLOUDS WILL GO BELOW GUIDANCE.

FCSTID = 19

CAE TB 75/94/75/88 555
AGS TB 73/96/73/89 555

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Special weather statement, Jul 11, 10:40 AM EDT, 3 hours 52 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA, SC
1040 AM EDT TUE JUL 11 2000

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...

VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION COUPLED
WITH AFTERNOON HEATING AND A TROUGH OF LOW PRESSURE WILL AID
THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON.

THESE SCATTERED THUNDERSTORMS WILL FORM AFTER 2 PM AND BE
CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH...SMALL HAIL...
HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

CURRENT DATA FAVORS DOWNBURST DAMAGE FROM SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMEN$T AND SPOTTER ACTIVATION
MAY BE REQUIRED.

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:38 PM EDTSevere Thunderstorm WarningCAEAiken37 min
Jul 11, 3:18 PM EDTSevere Thunderstorm WarningCAEAiken57 min
Jul 11, 3:26 PM EDTSevere Thunderstorm WarningCAEBarnwell64 min
Jul 11, 3:35 PM EDTSevere Thunderstorm WarningCAEEdgefield55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.